Applied Mathematics & Optimization

, Volume 79, Issue 3, pp 743–768 | Cite as

Sensitivity of the Compliance and of the Wasserstein Distance with Respect to a Varying Source

  • Guy Bouchitté
  • Ilaria FragalàEmail author
  • Ilaria Lucardesi


We show that the compliance functional in elasticity is differentiable with respect to horizontal variations of the load term, when the latter is given by a possibly concentrated measure; moreover, we provide an integral representation formula for the derivative as a linear functional of the deformation vector field. The result holds true as well for the p-compliance in the scalar case of conductivity. Then we study the limit problem as \(p \rightarrow + \infty \), which corresponds to differentiate the Wasserstein distance in optimal mass transportation with respect to horizontal perturbations of the two marginals. Also in this case, we obtain an existence result for the derivative, and we show that it is found by solving a minimization problem over the family of all optimal transport plans. When the latter contains only one element, we prove that the derivative of the p-compliance converges to the derivative of the Wasserstein distance in the limit as \(p \rightarrow + \infty \).


Shape derivatives Sensitivity analysis Elastical compliance Transport theory 


  1. 1.
    Ambrosio, L.: In: Lecture notes on optimal transport problems, Mathematical aspects of evolving interfaces, Lecture Notes in Mathematics, vol. 1812, pp. 1–52. Springer, Berlin (2003)Google Scholar
  2. 2.
    Ambrosio, L., Fusco, N., Pallara, D.: Functions of Bounded Variation and Free Discontinuity Problems, Oxford Mathematical Monographs. Clarendon Press, Oxford (2000)Google Scholar
  3. 3.
    Bouchitté, G.: Convex analysis and duality methods. In: Françoise, J.P. (ed.) Variational Thechniques, Encyclopedia of Mathematical Physics, pp. 642–652. Academic Press, New York (2006)Google Scholar
  4. 4.
    Bouchitté, G., Buttazzo, G., De Pascale, L.: A \(p\)-Laplacian approximation for some mass optimization problems. J. Optim. Theory Appl. 118(1), 1–25 (2003)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bouchitté, G., Buttazzo, G., De Pascale, L.: The Monge–Kantorovich problem for distributions and applications. J. Convex Anal. 17(3–4), 925–943 (2010)MathSciNetzbMATHGoogle Scholar
  6. 6.
    Bouchitté, G., Buttazzo, G., Fragalà, I.: Convergence of Sobolev spaces on varying manifolds. J. Geom. Anal. 11(3), 399–422 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Bouchitté, G., Buttazzo, G., Seppecher, P.: Shape optimization solutions via Monge–Kantorovich equation. Comptes Rendus l’Acad. Sci. Paris 324(10), 1185–1191 (1997)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Bouchitté, G., Champion, T., Jimenez, C.: Completion of the space of measures in the Kantorovich norm. Riv. Mat. Univ. Parma 4, 127–139 (2005)MathSciNetzbMATHGoogle Scholar
  9. 9.
    Bouchitté, G., Fragalà, I., Lucardesi, I.: Shape derivatives for minima of integral functionals. Math. Progr. 148, 111–142 (2014)MathSciNetCrossRefzbMATHGoogle Scholar
  10. 10.
    Bouchitté, G., Fragalà, I., Lucardesi, I.: A variational method for second order shape derivatives. SIAM J. Control Optim. 54, 1056–1084 (2016)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Clarke, F.H.: Multiple integrals of Lipschitz functions in the calculus of variations. Proc. Am. Math. Soc. 64, 260–264 (1977)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Delfour, M., Zolésio, J.P.: Shapes and geometries. Analysis, differential calculus, and optimization. In: Advances in Design and Control. SIAM, Philadelpia (2001)Google Scholar
  13. 13.
    Ekeland, I.: Convexity Methods in Hamiltonian Mechanics. Springer, Berlin (1990)CrossRefzbMATHGoogle Scholar
  14. 14.
    Ekeland, I.: Théorie des Jeux. Presses Universitaires de France, Paris (1975)zbMATHGoogle Scholar
  15. 15.
    Fonseca, I., Leoni, G.: Modern Methods in Calculus of Variations: \(L^p\) Spaces. Springer Monographs in Mathematics. Springer, New York (2007)Google Scholar
  16. 16.
    Henrot, A., Pierre, M.: Variation et Optimisation de Formes. Une Analyse Géométrique. In: Allaire, G., Benaïm, M. (eds.) Mathématiques & Applications, vol. 48. Springer, Berlin (2005)Google Scholar
  17. 17.
    Kikuchi, N., Oden, J.T.: Contact problems in elasticity: a study of variational inequalities and finite elements methods. SIAM Studies in Applied Mathematics, vol. 8, SIAM, Philadelphia (1988)Google Scholar
  18. 18.
    Santambrogio, F.: Optimal transport for applied mathematicians. Calculus of variations, PDEs, and modeling. In: Brezis, H. (ed.) Progress in Nonlinear Differential Equations and their Applications, vol. 87. Birkhäuser/Springer, Cham (2015)Google Scholar
  19. 19.
    Sokolowski, J., Zolésio, J.P.: Differential stability of solutions to unilateral problems. In: Free boundary problems: application and theory, Vol. IV (Maubuisson, 1984), Res. Notes in Math., vol. 121, pp. 537–547, Pitman, Boston (1985)Google Scholar
  20. 20.
    Tröltzsch, F.: Optimal control of partial differential equations. In: AMS Monographs in Mathematics, Graduate Studies in Mathematics, vol. 112 (2010)Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2017

Authors and Affiliations

  • Guy Bouchitté
    • 1
  • Ilaria Fragalà
    • 2
    Email author
  • Ilaria Lucardesi
    • 3
  1. 1.Laboratoire IMATHUniversité de ToulonLa Garde CedexFrance
  2. 2.Dipartimento di MatematicaPolitecnico di MilanoMilanoItaly
  3. 3.Institut Élie Cartan de LorraineVandoeuvre-lès-Nancy CedexFrance

Personalised recommendations